California, 2003Wildfire in California, July 3, 2003
July 3, 2003 · NWS SGX · 1 event in 1 county or zone
A fire broke out in a church under construction. Gusty winds caused the flames to ignite the brush and quickly burn 850 acres before the fire could be contained.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fire broke out in a church under construction. Gusty winds caused the flames to ignite the brush and quickly burn 850 acres before the fire could be contained. Residents of the Sedco Hills subdivision were evacuated as a precaution. In addition to the main church building, two sheds were also destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 3, 8:45 AM PST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 8:45 AM PST, 3 hours 15 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
945 AM PDT THU JUL 3 2003
.SYNOPSIS...A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL CAUSE PATCHY
NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG. OTHERWISE...STRONG HIGH
PRESSURE ALOFT WILL KEEP THE WEATHER FAIR WITH HOT DAYS INLAND. A
LITTLE COOLER TOWARD THE END OF NEXT WEEK AS THE HIGH WEAKENS.
.DISCUSSION...THERE WAS JUST A SMALL AREAS OF STRATUS NEAR THE S SAN
COAST THIS AM...OTHERWISE CLEAR. THE 12Z NKX SOUNDING HAD A STRONG
INVERSION BASED NEAR THE SURFACE. ONSHORE GRADIENTS WITH ABOUT 6 MB
SAN-IPL. UPDATED COASTAL ZONES.
STRONG UPPER HI WILL REMAIN OVER THE SW THROUGH THE SHORT TERM. THERE
WILL BE A GENERAL AND GRADUAL INCREASING IN LOCAL HEIGHTS...THICKNESS
AND 850 MB TEMPS INTO SAT AND THEN NOT MUCH CHANGE SUN. STRATUS SHOULD
REMAIN LIMITED AND CONFINED TO THE IMMEDIATE COAST UNDER A STRONG...
LOW INVERSION. HOT INLAND AND COULD BREAK SOME RECORDS. THE SEA BREEZE
TO THE DESERTS THERMAL LOW WILL MODERATE MAX TEMPS NEAR THE COAST.
THIS WILL ALSO CAUSE LOCALLY BREEZY WINDS THROUGH THE MOUNTAINS AND
DESERTS IN THE AFTERNOONS AND EVENINGS. WE WILL PROBABLY GET SOME CU
OVER THE MOUNTAINS EACH AFTERNOON BUT MOISTURE LOOKS TOO LIMITED FOR
AND PRECIP.
LONGER RANGE PROGS INDICATE A FAIRLY STRONG AND SOMEWHAT BROADER UPPER
HI CONTINUING FOR RELATIVELY MINOR CHANGES EARLY NEXT WEEK. AN UPPER
TROUGH MOVING PAST TO THE N SHOULD WEAKEN THE HI AND BRING A DEEPENING
MARINE LAYER AND A LITTLE COOLER TOWARD THE END OF NEXT WEEK. NO
SIGNIFICANT MOISTURE FOR MOUNTAIN THUNDERSTORMS INDICATED AT THIS
TIME.
.SAN...NONE.
ATKIN
Hazardous weather outlook, Jul 3, 5:00 AM PST, 7 hours before
CAZ042-043-048-050-055>058-060>062-041300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU JUL 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE IN SOME
INLAND AREAS ON FRIDAY...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
MARTIN
In the hours before
Special weather statement, Jul 3, 10:50 AM PST, 1 hour 10 minutes before
CAZ042-043-048-050-055>058-060>062-041200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1150 AM PDT THU JUL 3 2003
...HOT DAYS IN THE INLAND AREAS OF EXTREME SOUTHWESTERN CALIFORNIA
THROUGH THE INDEPENDENCE DAY WEEKEND...
STRONG HIGH PRESSURE ALOFT WILL CONTINUE HOT DAYS INLAND IN
SOUTHWESTERN CALIFORNIA OVER THE INDEPENDENCE DAY WEEKEND. THE WARMER
INLAND VALLEYS WILL HAVE HIGH TEMPERATURES IN THE MID 90S TO NEAR
105 DEGREES. THE MOUNTAINS WILL BE IN THE MID 80S TO MID 90S. HIGH
TEMPERATURES IN THE SOUTHERN DESERTS WILL RANGE FROM ABOUT 108 TO
116 DEGREES WHILE THE NORTHERN DESERTS WILL REACH NEAR 105 DEGREES.
HUMIDITIES WILL REMAIN RELATIVELY LOW SO THE HEAT INDEX IS EXPECTED
TO REMAIN BELOW HEAT WARNING LEVELS. HOWEVER...PEOPLE SHOULD LIMIT
OUTDOOR ACTIVITY DURING THE HOTTEST PART OF THE DAY...DRINK PLENTY OF
NON ALCOHOLIC BEVERAGES...AND WEAR LOOSE FITTING...LIGHT COLORED
CLOTHING. NEVER LEAVE CHILDREN OR PETS IN ENCLOSED AUTOMOBILES. THE
WEATHER WILL BE SLIGHTLY COOLER EARLY NEXT WEEK AS THE HIGH WEAKENS.
ATKIN
Wildfire, Riverside
- When
- July 3, 12:00 PM PST to 8:00 PM PST
- Where
- Riverside County, Lake Elsinore
- Injuries
- 5 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 3 to 9, 20033 deaths · 93 injured · 9 events
- Hail and Damaging Winds in North Dakota, July 3, 2003$30 million · 1.75 in hail · 23 events
- Tornado and Hail in South Dakota, July 3, 2003$75,000 · F2 · 4 events
- Damaging Wind in South Dakota, July 3, 2003$1.0 million · 61 kt wind · 1 event
- Wildfire in California, July 3 to 4, 2003$810,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 3 to 4, 20032 injured · 71 kt wind · 63 events
- Tornado and Damaging Winds in Iowa, July 3 to 4, 20031 injured · $83,000 · F0 · 21 events
- Damaging Winds in South Dakota, July 3, 2003$100,000 · 61 kt wind · 2 events
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 52 kt wind · 1 event
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, July 3, 20032.75 in hail · 29 events
- Strong Wind in Nebraska, July 3, 2003$25,000 · 51 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365759.